Jump to content
fj929

Treating SSRI WD with Cyproheptadine

Recommended Posts

fj929

In some folks our symptoms appear to be identical to low or high serotonin levels.  Cyproheptadine is an antihistamine used to treat hay fever as well as serotonin syndrome. I am wondering if anyone has used this med to attempt to treat their symptoms?

 

On Wiki is lists that this drug treats SSRI induced sexual dysfunction.

Share this post


Link to post
Share on other sites
bluebalu86

I haven't heard of this drug before, but if anything might help, I'm willing to give it a try. 

Share this post


Link to post
Share on other sites
Altostrata

High or low serotonin levels? That idea doesn't make any sense. Please read Again, chemical imbalance is a myth. Stop the lies, please.

 

The body constantly regulates serotonin levels. The gut contains a huge amount of serotonin.

 

If you wish to experiment with drugs to treat withdrawal, that's at your own risk. I don't know of any pill that fixes it.

Share this post


Link to post
Share on other sites
westcoast

I just came across that drug the other day, too.

 

http://en.m.wikipedia.org/wiki/Cyproheptadine#Medical_uses

 

The wikipedia page says it is suggested for akathisia, and cites this book: The Maudsley Prescribing Guidelines in Psychiatry, 11th Edition.

 

Mood disorders might not be due to chemical imbalances, but adverse events are caused by chemicals.

Share this post


Link to post
Share on other sites
Altostrata

Please post the results of your experiments with cyproheptadine in this topic.

Share this post


Link to post
Share on other sites
westcoast

I don't claim to have experimented, but in this thread MDs like cypoheptadine, bupropion, and zinc (not all at the same time). They talk about when not to try bupropion.

http://forums.studentdoctor.net/threads/ssri-induced-anorgasmia.854513/<---found it on SA in a post but forgot where.

 

Resources they mentioned:

••"There's a recent Carlat Report on this particular topic if you are a subscriber." <--I'm not

 

••"Woodrum and Brown did a nice review [of cypoheptadine] in "The Annals of Pharmacotherapy," 1998. I and other residents have had good luck with Cyproheptadine."

 

Here it is. The 'preview' version gave me the whole article.

https://www.researchgate.net/publication/13461809_Management_of_SSRI-Induced_sexual_dysfunction

The nefazodone they mentioned was taken off the market for liver toxicity.

 

Elsewhere, I saw mention of intentional overdosing with cypoheptadine causing delirium.

Share this post


Link to post
Share on other sites
Henosis

Yes, tried it recently to battle anhedonia (currently re-tapering Paxil). Theoretically, it could help with serotonergic side effects from ADs because of its serotonin receptor antagonism (which is why it works for SSRI Induced sexual issues / excessive sweating) but that same behavior will ultimately make withdrawal worse. In my case, it felt like I skipped a day or two of Paxil and set me back a week.

Share this post


Link to post
Share on other sites
kesh

Anyone try or use this antihistamine that is also a serotonin antagonist? Anyone got any information about it?

 

I'm pretty reluctant to add any new drug to my polypharmed state, but a) I am desperate and b ) had a chat with someone who achieved near total remission after years of very bad akathisia.

 

Anyone know of the risks?

Share this post


Link to post
Share on other sites
Caring69

I’m still going through withdrawal. I’m about 22 months cold turkey off 20 mg of escitalopram. I had no idea of the affects of this drug on the mind and body. I was told it was the safest drug to use and had little to no side affects. I was on it about 15 years.I went to the dr because I thought I was getting too angry all the time. I was put on 10mg first but over the years I was feeling so bad and fatigued and other issues and had no idea what it was that the dr said it was just anxiety and upped my meds to 20 mg and that’s when I steadily got worse. That was in 2014 I think. I didn’t know it was the meds all these years. In 2015  I was 46 and thought maybe I was going through the change and maybe the meds were reacting different so I went from 20 to 10 for a week and then from 10 to 5 for a week and then just stopped. After about a week I started having all kinds of issues. Physically, mentally and spiritually. I went through 3 months of no appetite and my husband making me eat like I was a child. The drs couldn’t give me any answers. I didn’t know what anxiety was but the drs kept saying that’s what I had so I went back on 20 mg of my meds. It didn’t seem to do any good so I quit after a week.  I didn’t know that was a mistake. I got so bad that I couldn’t deal with light or sound or even using my brain. I was ina constant state of panic and couldn’t stop walking and pacing and thinking. It was in a horrific state. The drs tried to give me lorazepam and diazepam to try to calm me. I had been in a constant state of walking and pacing and my mind was racing for 3 months straight. I didn’t know what panic attacks before that but it was like I was having nonstop panic attacks 24 hrs. A day. I felt insane. I got my sister and husband to take me to my moms dr in hopes of him figuring something out. He told me he thought I was manic but didn’t know why. He told me to go to the ER and see the psychiatrist on call. I have never been in such a horrific state. The psychiatrist told me I had seratonin toxicity. He wanted to give me more lorazepam or diazepam but I was in such a state of fear that I told him I couldn’t take meds. My body and mind couldn’t calm down. It had been 3 to 4 months of constant walking and moving. He suggested cryproheptadine. I was so scared but he only gave me a little. It ended out calming my legs. I can’t remember how much he gave me but I took it for longer than I needed because of my fear it would all come back. It was a lifesaver. I continued having panic attacks depersonalization and fear of all kinds of things for about a year. My physical ailments were calming down too. Now at 22 months my mind is still not right and I have so much anxiety and depression but God and time will continue to help me. I’m not taking anything but am trying to eat and drink right. Hopefully I will continue to improve.

Share this post


Link to post
Share on other sites
Caring69

Sorry. My thought patterns are still all over the place. I hope you can understand what I’m trying to say. I’m not sure I even had seratonin toxicity. I think it was just withdrawal. I had no clue about withdrawal until my brother in law suggested that to my sister and then we researched it. I haven’t been back to the dr since.

Edited by Caring69

Share this post


Link to post
Share on other sites
kesh

Thank you. A lifesaver. Says it all.

 

Did you have problems with coming off it?

Share this post


Link to post
Share on other sites
Caring69

I was so scared at the time that I would and I took it longer than I needed it. I didn’t have any trouble coming off. I took it about 2 months.

Share this post


Link to post
Share on other sites
Caring69

I’m better physically but mentally still having trouble with negative thoughts and depression. I have high anxiety most of the time but struggle through and still push myself to do things for and with my family. Still feel like I’m holding my breath 24 hrs a day. Each day consists of fighting negative thoughts and trying to occupy my mind. I have trouble with my thought process and trying to find the right words to say.  Everything is so stressful now which makes my anxiety worse. I want so much to have my mind back and have my happy and positive personality I used to have. I still think the cyproheptadine was a lifesaver by helping my body to calm down. Wish there was something to help my mind but I know that God and time is the answer for that.

Share this post


Link to post
Share on other sites
JamesF

I tried a few small doses of cyproheptadine during withdrawal, after it was recommended and since it's available without prescription for allergies.

 

While it's recommended, and there are some simplistic arguments for its usage due to oppositional effects to SSRIs and serotonin antagonism. There are however, few if any anecdotal reports of it being used successfully in withdrawal, and certainly no studies.

 

I had a negative experience. It felt like my heart slowed down too much, I became very dizzy, and I also felt very cold. And this was from an extremely small dose.

 

I definitely would not recommend anyone trying this unless they know precisely what they're doing and understand the pharmacology. It's a powerful substance. Certainly in severe withdrawal, it was much more destabilising than helpful.

 

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.